Texas, 2024

Tornado and Damaging Winds in Texas, May 23, 2024

May 23, 2024 · NWS SHV · 4 events in 1 county or zone

A few discrete supercells developed late in the afternoon through the early evening hours on May 23rd along an advancing dryline from North Central Texas into East Texas. These thunderstorms developed in an environment with steep mid-level lapse rates ranging from 7-8 C/km.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A few discrete supercells developed late in the afternoon through the early evening hours on May 23rd along an advancing dryline from North Central Texas into East Texas. These thunderstorms developed in an environment with steep mid-level lapse rates ranging from 7-8 C/km. Surface temperatures in the upper 80s to lower 90s along with dewpoints in the lower to mid 70s yielded a narrow axis of extreme buoyancy just ahead of the dryline. The 0-1 km storm-relative helicity (SRH) was estimated via to be near 100-200 m2/s2. A corridor of stronger south southeast surface flow juxtaposed with the instability axis, combined with a gradual increase in the low-level jet into the evening and enhanced backing near the dryline, provided for a locally enhanced low level shear and more favorable tornadic environment. As a result, a tornado occurred within a supercell across far southwestern parts of Smith County along with a few localized severe damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 23, 2:17 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 23, 2:17 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
317 PM CDT Thu May 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday Night)
Issued at 316 PM CDT Thu May 23 2024

An area of showers and thunderstorms is developing south of the
Dallas-Ft. Worth metroplex this afternoon and slowly tracking to the
east. Based on the present environment, conditions look to
deteriorate across the ArkLaTex this evening as this complex
advances into the area. Similar storm behavior to yesterday is
anticipated, where discrete cells may manage to develop early,
eventually coalescing into an MCS-like feature as the event
continues. The primary threats tonight will again be large hail
transitioning to damaging winds, though an isolated tornado or two
cannot be ruled out altogether.

The longest-lasting precipitation overnight looks to be dissipating
by near daybreak, making for mostly dry conditions to follow for
most of the day Friday. The timing of these complexes of storms has
remained a point of uncertainty through the week, thus the latest
timing estimation ought to be taken with a grain of salt. That being
said, the Friday evening convection looks to begin impacting the
ArkLaTex after 00Z Saturday, principally north of US Hwy 84. Impacts
again look to largely include damaging severe hail as well as gusty
winds, Once again largely dissipating by daybreak Saturday.

/26/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 316 PM CDT Thu May 23 2024

As of this writing, the daytime hours Saturday look to largely be
dry. As a more robust threat for severe weather takes shape to our
west and north, impacts may manage to graze the northernmost zones
of the ArkLaTex, primarily along and north of the I-30 corridor, and
mostly likely following the pattern of recent days with impacts
beginning after 00Z Sunday, continuing through the night and coming
to an end by Sunday morning.

Sunday and Monday will see a continuation of this timing pattern, as
the morning and afternoon will likely be dry, with the best chances
for some scattered showers and storms along our northeast fringes
near or after sundown, with more widespread impacts possible Monday
afternoon and overnight with the frontal passage.

The weekend will see persistent southerly flow reinforce the warming
trend experienced this week, with widespread highs in the low 90s
across the region and an increase in highs climbing into the middle
90s, in concert with dewpoints in the low to mid 70s, these will
make for uncomfortable to oppressive humidity for portions of the
region before a regime change finally takes effect.

Said pattern shift looks to manifest during the day Monday, as the
upper level troughing associated with the surface boundary finally
gets nudged north and east by a building ridge out of the west. This
transitional pattern will allow for northwesterly flow to return
area lows to the 60s and highs to the 80s through at least the
middle of next week, followed by a fairly quick return to the 90s by
the end of this extended forecast period, with mostly dry conditions
through Tuesday and Wednesday and the next notable chance of
rainfall arriving before dawn next Thursday.

/26/

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM CDT Thu May 23 2024

MVFR cigs have recently begun to lift early this afternoon across
much of E TX/N LA, although these cigs will persist through at
least mid afternoon across SW AR, near a residual mesoscale bndry
leftover from the early morning convection extending from extreme
SE OK into Srn AR. VFR conditions will prevail elsewhere this
afternoon and evening, with a extensive cu field accompanied by
elevated cigs from blowoff with the convection ongoing across
Cntrl TX. The sfc bndry is expected to slowly begin to return back
N and eventually wash out across SW AR this afternoon, but could
provide focus of isolated to scattered convection this afternoon
across SW AR, mainly N of the TXK/ELD terminals. Will have to
await the arrival of a shortwave trough over W TX, which will
traverse E across the state this afternoon and should enhance
scattered convection development across Cntrl TX, which should
gradually spread E into E TX by mid and late afternoon. Have
delayed mention of VCTS for the area terminals (except for
TYR/GGG), with the potentially more organized convection waiting
until early to mid evening before affecting the SW AR/N LA
terminals. Still unsure as to the extent of convection, but the
gradual expectation is for the convection to diminish from W to E
later this evening/overnight. The convection should also delay the
onset of MVFR cig development, but should set in at LFK shortly
after 06Z, and the remaining terminals after 09Z. Gradual
improvement is expected through mid-morning, before cigs begin to
lift and eventually return to VFR by the end of the 18Z TAF
period. SSE winds 6-10kts will continue this afternoon and
tonight. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  93  74  93 /  40   0  30   0
MLU  71  93  72  93 /  50   0  20  10
DEQ  66  86  68  87 /  70  10  40  10
TXK  70  90  71  90 /  70  10  50  10
ELD  67  90  69  90 /  50  10  40  10
TYR  72  92  72  93 /  40  10  30   0
GGG  71  92  71  92 /  40  10  30   0
LFK  75  94  73  95 /  10   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...15
Hazardous weather outlook, May 23, 2:53 AM CST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
353 AM CDT Thu May 23 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
353 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible once again today,
into the evening and overnight hours across much of the Four State
Region. Large hail, damaging thunderstorm wind gusts and locally
heavy downpours will be the primary threats with an isolated tornado
threat as well. The severe weather threat should end from northwest
to southeast across the Four State Region overnight tonight. While
widespread flooding is not likely through tonight, flooding of low
lying and flood prone areas will be possible with heavy downpours
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe weather will be possible once again late Friday into Friday
Night and late Saturday into Saturday Night across mainly portions
of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. Large
hail and damaging thunderstorm wind gusts will again be the main
threats Friday and Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms. Before
the cold front arrives late on Monday, we will see some of the
hottest temperatures of the late Spring Season with afternoon high
temperatures both Saturday and Sunday in the lower to middle 90s.
Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible later today through this
evening.

13

In the hours before

Local storm report, May 23, 3:09 PM CST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
409 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tornado          9 SSW Haughton          32.40N 93.55W
05/22/2024                   Bossier            LA   NWS Storm Survey

            A brief and short EF-1 tornado with peak
            winds estimated at 97 mph occurred along the
            north side of Highway 527, just west of Red
            Chute Bayou. Damage occurred to a few
            structures with many trees damaged. Max
            width 100 yards and path length around a
            quarter mile.

&&

BB
Special weather statement, May 23, 4:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
535 PM CDT Thu May 23 2024

LAZ018-019-232300-
Winn LA-Natchitoches LA-
535 PM CDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NATCHITOCHES AND
NORTHWESTERN WINN PARISHES THROUGH 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Campti, or 15 miles west of Winnfield, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Goldonna and Dodson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3194 9288 3199 9303 3215 9289 3215 9276
      3207 9253
TIME...MOT...LOC 2235Z 230DEG 22KT 3201 9289

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Local storm report, May 23, 4:39 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
539 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Dmg     7 S Mount Vernon        33.08N 95.22W
05/22/2024                   Franklin           TX   Law Enforcement

            Trees and power lines down near intersection
            lf FM Road 115 and FM Road 900.

&&

20
Special weather statement, May 23, 4:49 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
549 PM CDT Thu May 23 2024

LAZ018-019-232315-
Winn LA-Natchitoches LA-
549 PM CDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NATCHITOCHES AND
SOUTHWESTERN WINN PARISHES THROUGH 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Montgomery, or 13 miles northeast of Natchitoches,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Calvin and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3176 9293 3185 9301 3199 9284 3186 9257
TIME...MOT...LOC 2249Z 237DEG 18KT 3184 9291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Local storm report, May 23, 5:04 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
604 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     1 NE Winnsboro          32.96N 95.28W
05/22/2024                   Franklin           TX   Law Enforcement

            Trees down on FM Road 1448.

&&

20
Special weather statement, May 23, 5:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
617 PM CDT Thu May 23 2024

TXZ136-149-240000-
Cherokee TX-Smith TX-
617 PM CDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SMITH AND NORTHERN
CHEROKEE COUNTIES THROUGH 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berryville, or 14 miles northwest of Jacksonville, moving east at 50
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jacksonville, Whitehouse, Bullard, Troup, Arp, Mount Selman, Mixon,
Reese, Lake Palestine, Cuney, Teaselville, and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3218 9546 3219 9547 3230 9507 3200 9499
      3197 9545 3199 9545 3201 9543 3204 9544
      3205 9542 3206 9544 3208 9542 3212 9546
      3214 9546 3215 9548
TIME...MOT...LOC 2317Z 260DEG 45KT 3208 9547

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 23, 6:00 PM CST
Where
Smith County, 2.15 mi NNW of Teaselville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.160, -95.430

Trees and large limbs downed in Emerald Bay.

Thunderstorm Wind, Smith

When
May 23, 6:00 PM CST
Where
Smith County, 2.15 mi NNW of Teaselville
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.160, -95.430

A measured wind gust of 59 mph was reported in Emerald Bay.

Tornado, Smith

When
May 23, 6:09 PM CST to 6:10 PM CST
Where
Smith County, 3.77 mi WNW of Teaselville to 2.73 mi NW of Teaselville
Rating
EF1
Path length
1.6 mi
Path width
480 yd
Reported by
NWS Storm Survey
Coordinates
32.150, -95.480

This is a continuation of the Southeast Henderson County tornado. This tornado moved across Lake Palestine as a waterspout as it crossed into extreme Southwest Smith County into Dogwood City along Highway 155, where a few small trees were uprooted and multiple large limbs were snapped. This tornado and associated damage continued to narrow as it crossed Highway 155, but still topped a few trees along County Road 1170, snapping several large branches and partially snapping a power pole, downing a power line across Lakeway Circle. The tornado then lifted as it moved into an inlet along Lake Palestine just west of Emerald Bay. The estimated maximum winds associated with the entire tornado track from Southeast Henderson County was 105 mph, although winds in extreme Southwest Smith County were estimated near 85 mph. The estimated maximum path width of the tornado was 480 yards, which was found in the Briarwood Bay subdivision in Coffee City in extreme Southeast Henderson County.

Thunderstorm Wind, Smith

When
May 23, 6:20 PM CST
Where
Smith County, 0.91 mi NE of Bullard
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.140, -95.320

Trees and power lines downed in Bullard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187504, 1187505, 1188374, 1187503.